Snorting Heroin: Signs, Effects & Dangers of Sniffing Heroin
Heroin is a highly addictive Schedule I controlled drug. Heroin has a long history—it was first synthesized (as diacetylmorphine) in 1874 from morphine.
DISCLAIMER: Please note that this post may contain some affiliate links. Click here to learn more
Paradoxically, heroin was originally marketed as a safer and non-addictive form of morphine. By 1914, however, the drug was banned in the United States as part of the Harrison Narcotics Act due to a new understanding of its addictive potential.
Depending on how it is made, heroin can be a white or brown powder or a black, sticky substance called “black tar heroin”. There are a number of ways a person can use heroin, including :
In 2015, over 5 million people admitted to using heroin at some point in their lives. It is a general misconception that snorting heroin is less dangerous than injecting it, and that it is less likely to result in addiction.
The truth is, no matter the route of administration, heroin is a highly addictive and dangerous drug.
Table of Contents
Is Snorting Heroin Dangerous?
Although heroin is made from morphine, it is a more potent drug. Heroin, as a molecular modification of morphine, is more lipid-soluble than its opiate precursor and, as such, has a more direct route to the brain.
Once in the blood, heroin rapidly traverses the blood-brain barrier, which helps to explain why users experience such a fast and intense high after taking the drug.
Heroin is an opioid, and it belongs to the same family as prescription opioids like hydrocodone and oxycodone.
Opioids all work in similar ways in the brain, but elicit varying subjective experiences based on their potency and their specific interactions with opioid receptor subsets.
Our brain naturally makes substances that are similar to opioids. These substances are called endorphins, which help us relieve pain and make us feel good.
Heroin’s pharmacodynamic properties allow it to essentially one-up the endorphins—making the user feel really good. When a person takes heroin, it binds to opioid receptors in the brain, causing a number of addictive effects, including:
- Extreme feelings of happiness.
- Altered pain perception.
- Decreased anxiety.
- Relief of pain.
However, heroin’s effects can be so intense that they overwhelm the brain, leading to unwanted health risks, including respiratory depression and coma.
One of the most dangerous side effects of the drug is the way it can slow down a user’s breathing, which can in turn decrease the amount of oxygen delivered to the brain.
Heroin overdoses can result in respiratory arrest and even death. Unfortunately, the number of overdose deaths from opiates has increased over the years.
As it stands, opioid overdose is the leading cause of accidental death in the United States. In 2015, 12,990 overdose deaths were related to heroin, alone.
Sadly, many people misuse and become addicted to prescription opioids like OxyContin and eventually transition to heroin due to cost and accessibility.
For example, in a survey of people in opioid addiction treatment, 94% of respondents said they started using heroin because it was cheaper and easier to obtain than prescription opioids 7.
Side Effects of Snorting Heroin
People can become addicted to heroin’s analgesic (painkilling) and euphoric effects. Heroin activates systems in our brain that are normally associated with pleasurable rewards such as food and sex—in fact, some users describe the euphoric rush of heroin as several times stronger than a sexual orgasm.
Users who snort heroin report a rush or surge of euphoria within 10 to 15 minutes after taking it. The rush is followed by a state of alternating sleep and wakefulness—this period of time is also referred to as “the nod,” or being “out of it.”
When users enter this state of unawareness, they can become calm and detached from reality. These feelings are accompanied by a number of other effects, including;
- Flushed skin.
- Heavy feeling in the arms and legs.
- Dilated pupils.
- Dry mouth.
- Severe itching.
- Impaired breathing.
Chronic heroin use puts users at risk for:
- Gastrointestinal cramping.
- Heart disease.
- Liver disease.
Heroin users may use other drugs such as alcohol or cocaine. Some users alternate snorting lines of heroin and cocaine (“crisscrossing”), subjecting them to the dangerous effects of both drugs.
Another danger is that heroin sold on the street is very often cut with adulterants, which can add to the already high risk of extreme harm.
These adulterants can compound already dangerous drug effects like respiratory depression and, furthermore, may clog the blood vessels in the lungs, liver, kidneys, or brain.
Impact Of Snorting On The Nose
Snorting drugs can also affect the health of the nasal passages and sinus structures. When you snort heroin, it could result in:
- Irritation of the nasal mucosa.
- Nose bleeds.
- Loss of sense of smell.
- Perforation of the nasal septum.
Can Snorting Heroin Cause An Overdose?
Heroin carries a high potential for abuse. It is considered one of the most addictive illicit substances, and many people become “hooked” after just a few uses.
People who regularly snort heroin may develop a tolerance to the drug and need to use higher doses of the drug over time to experience the same high.
Tolerance to heroin also carries the risk of cross-tolerance to other narcotics, so when a person develops a tolerance to heroin it can carry over to other drugs such as morphine, oxycodone, and hydrocodone.
Because heroin can vary in strength and contents (meaning the drug may be laced with another substance like fentanyl), the user is at high risk for overdose or death, especially as they increase doses to combat tolerance. Signs of a heroin overdose include :
- Shallow and/or dangerously slowed breathing.
- Cold, damp, cyanotic (blue-hued) skin.
Signs That Someone is Addicted to Heroin
If you suspect your loved one has a problem with heroin abuse, these questions may help you determine if they need help:
- Does your loved one take heroin in larger amounts or for longer than intended?
- Do they want to cut down or stop using heroin, but they can’t?
- Do they spend a lot of time getting, using, or recovering from heroin?
- Do they continue to use heroin despite problems in their relationships?
- Have they given up important social, recreational, or work-related activities because of their heroin use?
If you are answering yes to these questions, your friend or loved one may have a substance use problem.
When you’ve been snorting heroin for any significant period of time, you may find yourself facing a very uncomfortable withdrawal syndrome when you stop.
Symptoms may begin relatively soon after the last heroin use. You may feel anxious, restless, irritable, and crave the drug several hours after your last dose.
Yawning and perspiration can last 8 to 15 hours after the last heroin use and may get worse over the course of a couple of days. Within 16 to 24 hours after your last use, you may experience:
- Flu-like symptoms include fever, chills, cold sweats, runny nose, chills, sneezing, and body aches.
- Bone pains.
- Watery eyes.
- Goose bumps.
- Nausea and vomiting.
- Abdominal cramps.
- Significantly impaired appetite/weight loss.
While these symptoms are seldom dangerous, they can be severe and difficult to tolerate. Many seeking to quit heroin find the best way to manage these symptoms is to access professional addiction treatment.
Qualified medical professionals can help ensure that you are safe while withdrawing from heroin and give you the resources needed to ensure that you do not relapse.
Getting Help for Heroin Addiction
Heroin addiction can be devastating for both the user and their friends/family, but fortunately, there are evidence-based practices to address opiate addiction.
These include behavioral therapy and medication. Medication-assisted treatment (the combination of therapy and medication) has been shown to be effective for many people recovering from heroin addiction.
Options for heroin addiction treatment may include:
- Inpatient residential treatment: This treatment setting allows you to focus 100% on your treatment goals. You will live at the treatment facility and attend therapy sessions with others who are going through the same journey to recovery as you.
- Outpatient treatment: This type of treatment allows you to live at home while also receiving care during the week. If you have obligations such as childcare, work, or school, outpatient treatment is a great option.
- Contingency management: This voucher-based system allows you to earn “points” for not using drugs and engaging in healthy actions. You can exchange these points for healthy rewards.
- Cognitive-behavioral therapy: This type of therapy is designed to help prevent relapse and teach you how to identify and correct unhealthy behaviors and destructive thinking patterns.
In treatment, you may be prescribed certain medications to help ease cravings and other physical symptoms. These medications may include:
- Methadone (Methadose): A long-acting opioid agonist, this medication is taken on a daily basis and is only available at methadone clinics.
- Buprenorphine (Probuphine, Suboxone (buprenorphine + naloxone)): A partial opioid agonist, this drug relieves drug cravings without producing dangerous side effects.
- Naltrexone (Vivitrol): An opioid antagonist, this drug blocks heroin’s euphoric effects and does not result in physical dependence.
PLEASE LEAVE A COMMENT: If this post was helpful or if you have anything you want us to write on. Thank You much Love 🙂 ❤